Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 250, NWS North Platte, NE

August 6, 2018Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2018, 5:10 PM MDT for Garden County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 5:10 PM MDT (23:10 UTC)
Expired
Aug 6, 2018, 6:00 PM MDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:30 PM MDTHAIL 1.756 Nne Lisco, NERANGE FROM DIMES TO GOLF BALLS. LASTED APPROXIMATED 5 TO 8 MINUTES.
Aug 6, 5:37 PM MDTHAIL 2.756 Ne Lisco, NEEXTENSIVE DAMAGE AT PROPERTY INCLUDING TO WINDOWS AND SIDING OF HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KLBF 062310
SVRLBF
NEC069-070000-
/O.NEW.KLBF.SV.W.0250.180806T2310Z-180807T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
510 PM MDT MON AUG 6 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garden County in the Panhandle of Nebraska...

* Until 600 PM MDT.

* At 510 PM MDT, a severe thunderstorm was located 10 miles north of
  Lisco, or 23 miles northwest of Oshkosh, moving southeast at 35
  mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Lisco, Richardson Lake, Dogtown Flats and Sugar Loaf Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4174 10264 4175 10262 4157 10219 4130 10260
      4133 10262 4139 10261 4140 10264
TIME...MOT...LOC 2310Z 315DEG 31KT 4165 10266 

HAIL...2.75IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
564 
WWUS53 KLBF 062330
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
530 PM MDT MON AUG 6 2018

NEC069-070000-
/O.CON.KLBF.SV.W.0250.000000T0000Z-180807T0000Z/
Garden NE-
530 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN GARDEN COUNTY...

At 530 PM MDT, a severe thunderstorm was located 7 miles northeast of
Lisco, or 13 miles northwest of Oshkosh, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Lisco, Dogtown Flats and Sugar Loaf Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4167 10263 4169 10248 4157 10219 4130 10260
      4133 10262 4139 10261 4140 10264
TIME...MOT...LOC 2330Z 310DEG 29KT 4156 10249 

HAIL...2.75IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:17 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 6, 2:17 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
317 PM CDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 314 PM CDT Mon Aug 6 2018

H5 analysis from this morning had a tandem of highs
located across the southern third of the CONUS. The first was over
eastern Arizona and a second over southern Alabama. Further north,
low amplitude flow extended from California, east into Ohio valley
and Mid Atlantic. Across the northern tier of the CONUS, low
amplitude ridging was present across the Pacific NW. East of this
feature, a low amplitude trough of low pressure was present across
the northern plains into the northern Great Lakes. Within this
trough, several weak disturbances were noted with shortwaves present
across sern Montana, eastern North Dakota, southern Iowa and central
Wisconsin. At the surface: Low pressure was present across western
Kansas with a stationary front extending to the east northeast into
northwestern Missouri. West of the low the the front extended into
southeastern and central Colorado. Across western and north central
Nebraska, light easterly and northeasterly winds were present and
led to low cloudiness across portions of west central and
southwestern Nebraska earlier today. The bulk of this has burnt off
by mid afternoon. Mid level convective cloudiness has developed with
showers and embedded thunderstorms present across northern Nebraska,
as well as central and south central Nebraska. Readings as of 3 PM
CDT, ranged from 67 in Gordon with rain, to 80 at North Platte and
O'Neill.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 6 2018

Tonight and Tuesday...Thunderstorm and rain chances are
the main forecast challenges in the short term. For tonight: The
shortwave, currently over sern Montana, will approach the Central
plains early this evening. Two areas of thunderstorms are expected
to initiate in advance of this feature, the first over Kansas into
south central and southeastern Nebraska INVOF the stationary front.
The second favored area is over northern Nebraska which is INVOF of
the shortwave trough. This scenario is supported by the latest NAM12
and GFS solutions and to a lesser degree by the latest ECMWF
solution. The WARW seems to be the outlier this morning, forcing a
broad swath of precipitation across the forecast area tonight.
Looking at the other HREF members, they are similar to the
NAM12/GFS camp, favoring precipitation across the northern forecast
area and in the far southeastern forecast area. That being said,
decided to focus the highest pops across north central Nebraska and
sern portions of the forecast area. As for the severe threat, deep
layer shear is strong tonight, generally greater than 50 KTS and
with limited cape in place, it may be hard for updrafts to overcome
the strong shear tonight. For that reason, and the fact that CAPE is
limited, tonight, not overly concerned about severe storms tonight.
With steep mid level lapse rates in place, any strong storms may
produce some hail up to dime or nickle size.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 6 2018

Tuesday night through Thursday...Another round of
convection will develop Tuesday afternoon along the front ranges of
southeastern Wyoming and Colorado. Northwesterly H5 flow aloft will
carry this activity generally southwest of the forecast area. Some
of this has the potential to clip the swrn forecast area Tuesday
evening and have included it in the latest forecast package. On
Wednesday into Wednesday night, high pressure aloft will build north
from the swrn CONUS into the intermountain west. The result will be
north northwesterly steering winds Wednesday night into Thursday.
There will be one last small chance for pcpn Wednesday evening as a
weak disturbance tracks through central Nebraska. This was not
captured by the superblend and after collaboration with GID and GLD,
went ahead and added pops to the fcst.

Thursday night through Monday...High pressure across the
intermountain west, will build east from the intermountain west onto
the central and northern plains by the end of the week. This will
result in warm temperatures and dry conditions in a subsidence rich
environment. This is expected to persist through the weekend with
the next outside chance for pcpn next Monday night as the ridge
breaks down and a broad trough of low pressure traverses the
northern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 6 2018

Stratus deck will continue to burn off over the next 1 to 2 hours
across southwest Nebraska. VFR conditions should return after 19z.
There is a slight chance of showers and thunderstorms this
afternoon and evening. Current thinking is that showers and
thunderstorms will stay north of KLBF, however they could impact
KVTN this evening and have the mention of vicinity thunderstorms
in the TAFs. Fog may be possible Tuesday morning, but at this
time confidence is low that fog will occur and have left the
mention of fog out at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Aug 6, 3:22 PM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 PM CDT Mon Aug 6 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-072130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 PM CDT Mon Aug 6 2018 /322 PM MDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are possible this evening. Some storms
in the west and southwest could be stronger with wind gusts
around 50 mph. Any storms could produce brief heavy downpours and
occasional lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible Tuesday night and Wednesday night
across far southwestern into portions of central Nebraska. At
this time, no severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:24 PM MDTSpecial Weather StatementLBFPerkins36 min
Aug 5, 9:50 PM MDTSpecial Weather StatementLBFPerkins40 min
Aug 5, 10:06 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 5, 10:44 PM MDTSpecial Weather StatementLBFSheridan46 min
Aug 5, 10:48 PM MDTSpecial Weather StatementLBFHayes42 min
Aug 5, 11:15 PM MDTSpecial Weather StatementLBFFrontier45 min
Aug 6, 5:51 PM MDTSevere Thunderstorm WarningLBFGarden54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.